Alert archive / North Carolina / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this red flag warning at Feb 20, 2008, 4:20 AM EST for 12 counties in North Carolina. It took effect at Feb 20, 2008, 11:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2008, 4:20 AM EST (09:20 UTC)
- In effect from
- Feb 20, 2008, 11:00 AM EST
- Expired
- Feb 20, 2008, 7:31 PM EST
- In force
- 9 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2735 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KMHX 200920 RFWMHX RED FLAG WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 420 AM EST WED FEB 20 2008 NCZ029-044>047-079>081-090>095-098-201730- /O.UPG.KMHX.FW.A.0002.080220T1400Z-080221T0200Z/ /O.NEW.KMHX.FW.W.0003.080220T1600Z-080221T0200Z/ MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 420 AM EST WED FEB 20 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. GUSTY SOUTHWEST WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH ARE EXPECTED TO DEVELOP BY MID DAY...WITH RELATIVE HUMIDITIES DROPPING TO AROUND 25 PERCENT INLAND FROM THE COAST. A BURN BAN IS IN EFFECT MEANING NO BURNING SHOULD TAKE PLACE. PEOPLE IN EASTERN NORTH CAROLINA SHOULD REFRAIN FROM ANY OTHER ACTIVITIES THAT COULD RESULT IN A RAPIDLY SPREADING WILDFIRE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS82 KMHX 201902 RFWMHX RED FLAG WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 202 PM EST WED FEB 20 2008 NCZ029-044>047-079>081-090>095-098-210200- /O.CON.KMHX.FW.W.0003.000000T0000Z-080221T0200Z/ MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 202 PM EST WED FEB 20 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING. GUSTY SOUTHWEST WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND THIS EVENING. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH ARE EXPECTED...WITH RELATIVE HUMIDITIES DROPPING TO AROUND 25 PERCENT INLAND FROM THE COAST. A BURN BAN IS IN EFFECT MEANING NO BURNING SHOULD TAKE PLACE. PEOPLE IN EASTERN NORTH CAROLINA SHOULD REFRAIN FROM ANY OTHER ACTIVITIES THAT COULD RESULT IN A RAPIDLY SPREADING WILDFIRE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS82 KMHX 210031 RFWMHX RED FLAG WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 731 PM EST WED FEB 20 2008 NCZ029-044>047-079>081-090>095-098-210145- /O.CAN.KMHX.FW.W.0003.000000T0000Z-080221T0200Z/ MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 731 PM EST WED FEB 20 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES HAVE RISEN TO ABOVE 25 PERCENT THIS EVENING OVER EASTERN NORTH CAROLINA...AND ARE EXPECTED TO CONTINUE CLIMBING OVER THE NEXT FEW HOURS. AN APPROACHING COLD FRONT IS ALLOWING SOUTHWEST WINDS TO STILL OCCASIONALLY GUST TO AROUND 25 MPH...HIGHEST NEAR THE COAST...BUT SHOULD ALSO DIMINISH THROUGH THE EVENING. WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT FROM NORTH TO SOUTH AS WE MOVE THROUGH THE NIGHT. THIS MAY BRING ANOTHER BRIEF PERIOD OF GUSTY WINDS TO THE AREA BUT SHOULD REMAIN BELOW 30 MPH. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Feb 19, 10:04 PM EST, 6 hours 16 minutes earlier.
Area forecast discussion, Feb 19, 10:04 PM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 PM EST TUE FEB 19 2008
.SYNOPSIS...
A WEAK AND DRY COLD FRONT WILL WEAKEN AS IT MOVES THROUGH
OVERNIGHT. HIGH PRES BUILDS IN FROM THE S WED. THERE WILL BE A
BRIEF WARM- UP BEFORE ANOTHER COLD FRONT PUSHES THROUGH THU
MORNING. NEXT CHANCE FOR PRECIP WILL BE FRI INTO SAT AS GULF
STREAM MOISTURE MOVES OVER THE REGION.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FORECAST LOOKS ON TRACK SO NO MAJOR CHANGES NEEDED. MADE MINOR
TWEAKS TO TEMP/DEWPOINT GRIDS TO MATCH CURRENT TRENDS...AND WILL
REFRESH WORDING IN ZFP. 20/00Z NCEP SFC ANALYSIS SHOWED DRY COLD
FRONT EXTENDING SW THROUGH VA ERN SHORE AND CENTRAL NC/SC. THIS
BNDRY EXPECTED TO WEAKEN AS IT MOVES THROUGH OVERNIGHT...WITH WEAK
HIGH PRES BUILDING IN ITS WAKE BY MORNING. UPPER FLOW BECOMING
INCREASINGLY CONFLUENT...SUPPORTING DRY/STABLE CONDS IN LOW LEVELS.
MID CLOUDS UPSTREAM THIS AFTN DIMINISHED QUICKLY AFTER SUNSET. BAND
OF HIGH CLOUDS IS MOVING ENE THROUGH SE STATES TO OUR S...AND MAY
CLIP THE SRN PORTION OF AREA THRU MORNING BUT SHOULD HAVE LITTLE
AFFECT ON TEMPS. OVERALL A PLEASANTLY COOL NIGHT WITH NO
PRECIP...LOWS IN THE L-M30S TO L40S BEACHES...LIGHT SW/W WINDS IN
SPOTS THAT DONT DECOUPLE...AND MOSTLY CLEAR SKIES.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
THERE WILL BE A SLIGHT WARM-UP ON WED WITH A WEAK RIDGE TO THE S
NOSING N. THERE WONT BE ENOUGH S COMPONENT TO THE WINDS TO
REBOUND TD ANYTIME FAST...AND COMBINED WITH WARMER TEMPS WILL SEE
RH VALUES DROP BACK INTO THE MID 20S. WINDS WILL BE BREEZY, ESP
WITH AFT MIXING, BUT SHOULD REMAIN BELOW RED FLAG CRITERIA.
A DRY COLD FRONT AHEAD OF A COLD HIGH PRES SYSTEM WILL PUSH
THROUGH THU MORNING. TIMING ON THE FRONT COULD IMPACT NIGHT TIME
LOWS WED NT GIVEN HOW EARLY IT ENTERS THE FAR N CWA...BUT FOR NOW
KEEPING IT ENTERING JUST BEFORE DAYBREAK. NIGHT TIME LOWS WILL
HAVE LITTLE TIME TO RECOVER BEFORE THE AREA GETS SOCKED IN WITH
CLOUDS AND CAA KICKS IN BEHIND THE FRONT. WITH NO SIG WARMER LOOK
FOR TEMPS TO STRUGGLE TO REACH 50 DEG THU. THERE SHOULD BE
SIGNIFICANT AMOUNT OF CLOUD COVER...BUT NOT ENOUGH MOISTURE TO
PRODUCE ANY RAIN.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
WITH NEAR ZONAL FLOW ALOFT EXP FREQUENT WEAK DISTURBANCES TO
IMPACT THE REGION THROUGH THE LATER PART OF THE FCST. THE FIRST OF
WHICH LOOKS TO BE A FRONT DRAPED ACROSS THE AREA STARTING THU
NT...WITH A SERIES OF WEAK LOW DLVP OVER THE GULF STATES AND
RIDING UP THE FRONT TO THE EAST. EXACT TIMING/PLACEMENT OF THE
LOWS IS DIFFICULT WITH A WEAK PATTERN...BUT DESPITE TIMING ISSUES
LOOKS LIKE FROM THU NT THROUGH FRI EARLY SAT SHOULD SEE A LIKELY
CHANCE OF RAIN. THE INTENSITY OF THE RAIN WILL DEPEND ON THE
TIMING OF THE LOWS...BUT THROUGHOUT THESE EVENTS WILL BE
PERSISTENT GULF MOISTURE STREAMING OVER THE AREA. THIS WILL CREATE
OVERRUNNING WHICH SHOULD LAST ALMOST CONTINUOUSLY WITH ONLY A FEW
BREAKS TOO SHORT TO PIN POINT IN POP GRIDS AT THIS TIME. FOR THE
REST OF THE WEEKEND NO SIG CHANGE TO UPPER LVL ZONAL FLOW SO ONLY
WEAK HIGH PRES SUN WITH A WEAK LOW EARLY NEXT WEEK (THOUGH
CONFIDENCE IN EITHER SMALL).
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR EXPECTED OVERNIGHT AND WED. WINDS HAVE DECOUPLED AT KOAJ THIS
EVENING BUT EXPECTED TO PICK UP SOME OVERNIGHT AS SFC TROF MOVES
THROUGH...THUS NO FOG.
VFR WILL CONT INTO THU WITH A DRY FROPA EXPECTED WED NIGHT.
OVERRUNNING TYPE RAIN EXPECTED TO DVLP THU NIGHT INTO FRI AND THIS
WILL RESULT IN REDUCED VSBYS AND CIGS...LIKELY MVFR AND AT TIMES
IFR. LATER IN THE WEEKEND CONDITIONS SHLD IMPROVE AS FRONTAL BNDRY
DRIFTS FURTHER OFFSHORE WITH HIGH PRES BUILDING IN.
&&
.MARINE...
WINDS THIS EVENING HAVE DIMINISHED TO AROUND 15 KTS OR LESS ALL BUT
CENTRAL WATERS WHERE DIAMOND STILL AROUND 20 KTS. DROPPED SCEC ALL
BUT OREGON INLET TO OCRACOKE INLET AND EXTENDED TIL 09Z THERE.
UPDATED WINDS OVERNIGHT BASED ON CURRENT OBS AND 00Z NAM12.
&&
.FIRE WEATHER...
PER COORDINATION WITH SURROUNDING OFFICES AND NC FOREST
SERVICE...POSTED FIRE WX WATCH FOR WED ALL BUT OUTER BANKS. WINDS
WILL MEET RED FLAG CRITERIA WITH GUSTS TO 30-35 MPH EXPECTED BUT RH
IS A CONCERN AS WINDS WILL BE FROM SW. NC FOREST SERVICE REPORTS
FINE FUEL MOISTURES ARE LOW TODAY EVEN WITH RECENT RAINFALL AND WILL
LIKELY BE LOWER ON WED. DUE TO MARGINAL RH...WENT WITH WATCH FOR NOW
AND WILL LET MID SHIFT TAKE ANOTHER LOOK. IF RH WILL MEET
CRITERIA..CAN GO WITH RED FLAG WARNING. IF NOT...WILL GO WITH FIRE
DANGER STATEMENT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FIRE WEATHER WATCH FROM 9 AM EST WEDNESDAY THROUGH WEDNESDAY
EVENING FOR NCZ029-044>047-079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY FROM 5 PM WEDNESDAY TO 12 PM EST THURSDAY
FOR AMZ150-152-154.
SMALL CRAFT ADVISORY FROM 5 PM WEDNESDAY TO 1 AM EST THURSDAY
FOR AMZ156.
&&
SYNOPSIS...SJ
NEAR TERM...MW/SJ
SHORT TERM...SJ
LONG TERM...SJ
AVIATION...JBM/RF
MARINE...JBM/RF
FIRE WEATHER...JBMHazardous weather outlook, Feb 19, 3:54 PM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 354 PM EST TUE FEB 19 2008 NCZ029-044>047-079>081-090>095-098-202100- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 354 PM EST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY FOR INCREASED FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ103-104-202100- OUTER BANKS DARE-OUTER BANKS HYDE- 354 PM EST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.